Stroke Smart Magazine
Printer Friendly Version
Food and Drug Interactions
By Rowena Alegría
A spoonful of sugar may help the medicine go down, but if that sweet stuff happens to be a banana, you might be asking for trouble. Why?
Because some foods and drinks can affect the ingredients in a medicine and alter the way it works. That goes for prescription and over-the-counter drugs, vitamins and herbal remedies.
Not all medications are affected by food, but many can be affected by what you eat and when you eat it. Sometimes taking medications at the same time you eat may interfere with the way your stomach and intestines absorb medication according to the Ministry Healthcare website. Other medications are recommended to be taken with food. Be sure to ask your physician or pharmacist for specific directions on eating prior to or after taking any medication.
Which takes us back to the banana. If you take water pills (diuretics), you should know that some can cause the body to lose potassium, calcium and magnesium. That might mean you need to supplement what you've lost by changing your diet. For example, you may need to take vitamins or eat more bananas. But another diuretic, Triamterene, can cause too much potassium, which may result in irregular heartbeat and heart palpitations. So, according to the Food and Drug Administration, when taking Triamterene it's a good idea to avoid eating a lot of potassium-rich foods such as bananas, oranges and green leafy vegetables, or salt substitutes with potassium.
If you take a blood thinner such as Coumadin®
, you need to limit foods rich in vitamin K. This includes broccoli, spinach, cauliflower, Brussels sprouts, mayonnaise, olive oil and canola oil. Vitamin K produces blood-clotting substances that may reduce the effectiveness of anticoagulants, or drugs designed to prevent blood clots.
That doesn't mean you have to quit eating those items, said Dr. Richard Zorowitz, with the Johns Hopkins Bayview Medical Center in Baltimore, Md. But be careful not to pig out on a whole lot in one day.
When it comes to food-drug interactions, even if you are just looking for quick relief from over-the-counter pain relievers such as aspirin, Tylenol®
and Motrin®, you should be aware of a few things. If you want them to work faster, take them on an empty stomach. But if you drink alcohol regularly, you might want to avoid them altogether since combining the two can result in liver damage or stomach bleeding.
Ginkgo Biloba, an herbal remedy that has become popular as a memory booster, can also cause bleeding.
Many people think that herbal remedies are incredibly benign. But that's not necessarily true, said Zorowitz. If you're taking any kind of herbal preparation, your doctor absolutely needs to know.
Zorowitz also recommends that you ask your doctor for regular tests to determine if your medicines are working properly and if there are any unexpected side effects.
Really read up and have a good understanding about the drugs you are taking, with other foods as well as the other things that might cause side effects, he said.
Drug-Food Interaction Tips from Ministry Healthcare